Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 7, 2017, 1:33 PM CST for Tuscaloosa County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2017, 1:33 PM CST (19:33 UTC)
- Expired
- Mar 7, 2017, 2:30 PM CST
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS54 KBMX 071933
SVRBMX
ALC125-072030-
/O.NEW.KBMX.SV.W.0044.170307T1933Z-170307T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
133 PM CST TUE MAR 7 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Tuscaloosa County in west central Alabama...
* Until 230 PM CST
* At 133 PM CST, severe thunderstorms were located along a line
extending from near Ashcraft Corner to 7 miles north of Gordo to
near Reform, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northport, Lake View, Brookwood, Bull City, Abernant, Samantha,
Bankhead Lock And Dam, Lake Lurleen State Park, Binion Creek
Landing, Whitson, Lake Tuscaloosa, Moores Bridge, East Brookwood,
Bucksville, Windham Springs, Sexton Bend, New Lexington, Lake
Harris, Tierce Pattton Bridge and Lake Nicol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3352 8767 3358 8767 3358 8763 3361 8763
3359 8732 3352 8732 3350 8726 3350 8729
3348 8729 3349 8733 3346 8734 3342 8725
3339 8723 3337 8723 3334 8718 3331 8716
3329 8709 3326 8707 3328 8784 3352 8784
TIME...MOT...LOC 1933Z 271DEG 36KT 3352 8795 3343 8791 3331 8802
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM4 follow-up statements
781
WWUS54 KBMX 071943
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
143 PM CST TUE MAR 7 2017
ALC125-072030-
/O.CON.KBMX.SV.W.0044.000000T0000Z-170307T2030Z/
Tuscaloosa AL-
143 PM CST TUE MAR 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHERN TUSCALOOSA COUNTY...
At 142 PM CST, severe thunderstorms were located along a line
extending from near Ashcraft Corner to 11 miles northwest of Lake
Lurleen State Park to Gordo, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northport, Brookwood, Bull City, Abernant, Samantha, Bankhead Lock
And Dam, Lake Lurleen State Park, Binion Creek Landing, Whitson, Lake
Tuscaloosa, Moores Bridge, East Brookwood, Windham Springs, Sexton
Bend, New Lexington, Lake Harris, Tierce Pattton Bridge, Lake Nicol,
Wiley and Echola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3352 8767 3358 8767 3358 8763 3360 8763
3361 8758 3359 8732 3352 8732 3350 8726
3350 8729 3348 8729 3349 8733 3346 8734
3342 8725 3339 8723 3337 8723 3334 8718
3331 8716 3326 8719 3328 8784 3352 8784
TIME...MOT...LOC 1942Z 271DEG 36KT 3352 8785 3343 8781 3331 8792
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM605
WWUS54 KBMX 071955
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
155 PM CST TUE MAR 7 2017
ALC125-072030-
/O.CON.KBMX.SV.W.0044.000000T0000Z-170307T2030Z/
Tuscaloosa AL-
155 PM CST TUE MAR 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHERN TUSCALOOSA COUNTY...
At 155 PM CST, severe thunderstorms were located along a line
extending from near Berry to near Samantha to near Lake Lurleen State
Park, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bull City, Abernant, Samantha, Bankhead Lock And Dam, Binion Creek
Landing, Whitson, Lake Tuscaloosa, Windham Springs, Sexton Bend, New
Lexington, Tierce Pattton Bridge, Lake Nicol, Wiley, Highway 69
Bridge and Lake Nicol Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3331 8780 3346 8771 3352 8772 3352 8767
3358 8766 3358 8763 3361 8757 3359 8732
3352 8732 3350 8726 3350 8729 3348 8729
3349 8733 3346 8734 3342 8725 3339 8723
3337 8723 3334 8718 3331 8716 3328 8718
TIME...MOT...LOC 1955Z 266DEG 40KT 3361 8764 3345 8762 3333 8772
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM848
WWUS54 KBMX 072008
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
208 PM CST TUE MAR 7 2017
ALC125-072030-
/O.CON.KBMX.SV.W.0044.000000T0000Z-170307T2030Z/
Tuscaloosa AL-
208 PM CST TUE MAR 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHEASTERN TUSCALOOSA COUNTY...
At 208 PM CST, severe thunderstorms were located along a line
extending from near Boley Springs to 6 miles west of Bankhead Lock
And Dam to near Binion Creek Landing, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bull City, Abernant, Bankhead Lock And Dam, Tierce Pattton Bridge,
Whitson, Lake Nicol, Lake Tuscaloosa, Wiley, Highway 69 Bridge,
Windham Springs, Sexton Bend and Lake Nicol Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3330 8766 3343 8755 3361 8756 3359 8732
3352 8732 3350 8726 3350 8729 3348 8729
3349 8733 3346 8734 3342 8725 3339 8723
3337 8723 3334 8718 3331 8716 3328 8718
TIME...MOT...LOC 2008Z 273DEG 36KT 3361 8748 3343 8747 3333 8756
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM061
WWUS54 KBMX 072021
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
221 PM CST TUE MAR 7 2017
ALC125-072030-
/O.CON.KBMX.SV.W.0044.000000T0000Z-170307T2030Z/
Tuscaloosa AL-
221 PM CST TUE MAR 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHEASTERN TUSCALOOSA COUNTY...
At 220 PM CST, severe thunderstorms were located along a line
extending from 7 miles south of Oakman to near Bankhead Lock And Dam
to near Deerlick Creek Campgrounds, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bull City, Abernant, Bankhead Lock And Dam, Whitson, Lake Nicol, Lake
Tuscaloosa, Wiley, Sexton Bend and Lake Nicol Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3330 8758 3343 8747 3360 8750 3359 8732
3352 8732 3350 8726 3350 8729 3348 8729
3349 8733 3346 8734 3342 8725 3339 8723
3337 8723 3334 8718 3331 8716 3328 8718
TIME...MOT...LOC 2020Z 271DEG 36KT 3361 8735 3343 8734 3333 8743
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 11:34 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 7, 11:34 AM CST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1134 AM CST Tue Mar 7 2017 .UPDATE... Morning Update. && .DISCUSSION... A band of warm advection showers continues to move eastward into Georgia with dewpoints rising into the 60s in the wake of this activity. The severe weather threat for this afternoon still appears to be rather marginal due to limited amounts of instability and mid-level flow nearly parallel to the line of storms. Stronger updrafts and bowing segments could still pose a risk for isolated instances of damaging wind through the afternoon along and west of I-65. any mention of brief tornadoes has been dropped from the HWO. 87/Grantham && .AVIATION... 18Z TAF Discussion. Morning shower activity produced by a shortwave impulse is exiting the area and -SHRA at ANB should subside within the hour while SHRA will persist around MGM/TOI through early afternoon. A stronger impulse associated with a surface cold front is entering the northwest corner of the state and will bring RA with the risk of TS at TCL/BHM early this afternoon and affecting terminals S and E through the afternoon and into early evening. Winds will remain breezy generally out of the south 10-20 mph until FROPA. Behind the front expect a sharp wind shift to the northwest with breezy conditions possible, generally NW 10-20 mph. CIG's expected to return to VFR following FROPA. CIG's may trend downward toward MVFR early Tuesday morning but confidence too low to indicate during this cycle. Winds expected to remain high enough overnight to suppress any VIS concerns. 05 && .FIRE WEATHER... A line of showers and thunderstorms will move through the area ahead of cold front today and tonight. A drier air mass will move back in for Wednesday. There are no fire weather concerns. && .PREV DISCUSSION... Wednesday through Monday. The front will be out of here by the beginning of the long term period with lingering clouds in the southeast quickly clearing out. Zonal flow will be in place aloft with a low-level ridge building into the area. Without any significant cold-air advection low-level thicknesses quickly rebound and many areas will hit 70. With the surface high still in place, expect good radiational cooling conditions Wednesday night with lows in the low 40s, with some 30s and patchy frost in the typically cooler northern/eastern locations. Low-level flow will switch to southwesterly Thursday ahead of the next front. This will allow temperatures to continue to warm into the mid 70s. Some moisture and isentropic lift will begin to return to the southwest counties by Thursday afternoon coming around the back side of low-level ridging over the northern Gulf. Expect an increase in cloudcover but rain chances Thursday afternoon look too low to mention. By this time low-amplitude west-northwest flow will be in place aloft over the CONUS to the south of a deep upper low over Hudson Bay. A weak upper-level shortwave will move quickly east-southeastward from the Ozarks to the Mid-Atlantic Thursday night. A cold front will sag southward towards our area, being propelled by a strong 1047 mb high pressure coming down from the Canadian Prairies into the Northern Plains. Showers and thunderstorms initiating along the cold front near the Ozarks may reach our northern counties after midnight due to the northwest flow aloft. Given the uncertainties involved with upstream convection, will cap rain chances at the 40% range. Elevated instability will be present due to steep mid-level lapse rates, but at the surface temperatures should be too cool Thursday night for any surface=based instability. Models now indicate a frontal passage Friday morning rather than a front stalling out to our north. Some surface-based convection may be possible ahead of the front by Friday afternoon, but the front will be south of the stronger bulk shear by that time. So, at most a stronger storm can't be ruled out. With dry air aloft and no upper-level forcing, will cap rain chances at around 35% for this period. A stronger shortwave will come down in the northwest flow aloft on Saturday. The frontal passage on Saturday casts doubts on the severe weather potential for Saturday, as the front will not lift back as a warm front until Saturday morning. Therefore, models are now indicating lower dew points and less instability ahead of this system. The latest ECMWF also indicates some interaction with a southern stream wave as well, disrupting the wind fields such that the shear is mainly on the cold side of the front. It also tracks the surface low to our south. The GFS meanwhile has better shear parameters and a surface low tracking over north Alabama, a southward trend from the Ohio Valley track in previous runs. For these reasons, predictability/confidence is too low to include a severe mention in the HWO. 32/Davis && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 7, 11:12 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1112 AM CST Tue Mar 7 2017 ALZ011>015-017>050-082015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1112 AM CST Tue Mar 7 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms will move southeast across central Alabama this afternoon. There is a threat for isolated damaging winds from 12 noon until 6 PM mainly along and west of a line from Selma to Birmingham. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 1:18 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 30 min |
| Mar 7, 2:20 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 25 min |
| Mar 7, 2:34 PM CST | Special Weather Statement | BMX | Jefferson | 41 min |
| Mar 7, 2:46 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.